[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.232.62.209. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 11, 1943

COLD HEMAGGLUTININS IN ACUTE HEMOLYTIC REACTIONS: IN ASSOCIATION WITH SULFONAMIDE MEDICATION AND INFECTION

Author Affiliations

BOSTON

From the Joseph H. Pratt Diagnostic Hospital and the Blood Laboratory of the Boston Dispensary.

JAMA. 1943;123(2):77-80. doi:10.1001/jama.1943.02840370009003
Abstract

Although mild anemia following the use of the sulfonamide compounds is common, the appearance of a severe and fulminating hemolytic anemia is unusual. Because this type of reaction, when it occurs, is unexpected and usually out of proportion to the amount of drug that has been administered, it has been thought to be an example of hypersensitivity or idiosyncrasy. However, definite proof of this or other type of pathogenic mechanism has not been discovered. In the cases reported here, in which acute hemolytic anemia developed during the course of an acute infectious disease and following administration of sulfathiazole and sulfadiazine, a potent hemagglutinin was found. This agglutinin, which was most active at ice box and room temperatures ("cold" hemagglutinin), reacted with the red cells of large numbers of prospective group O donors and with those of the patient (autoagglutinin). Although temperatures of 37 and 56 C. caused inactivation, the agglutinin

×